Vicodin is a prescription painkiller containing hydrocodone and acetaminophen. In addition to its habit-forming properties, Vicodin can cause serious liver damage when taken in large doses. Understanding how Vicodin affects the liver allows you to use the medication more safely. To prevent serious complications, ask your doctor before taking Vicodin, and never exceed the recommended dose.
Vicodin is used primarily to treat moderate-to-severe pain. Hydrocodone, the main active ingredient in Vicodin, is also used to treat cough, diarrhea and fever. Vicodin works by acting on the central nervous system to reduce your perception of pain. The over-the-counter analgesic acetaminophen is added to Vicodin to boost its painkilling effects. Vicodin is sometimes prescribed to treat pain caused by acute injury, surgical procedures or chronic conditions such as arthritis.
In some instances, acetaminophen can be toxic to the liver, causing mild to severe damage. According to the U.S. Food and Drug Administration, exceeding the recommended dose of acetaminophen may result in abnormal liver function, liver failure or death. Combining Vicodin and other acetaminophen-containing drugs with alcohol increases the risk for liver damage. In rare instances, even normal daily doses of 4,000 mg or less can cause liver damage, according to Harvard Medical School.
Despite its serious nature, liver damage is not always apparent immediately and may be mistaken for other conditions, such as the flu. Liver damage may progress to liver failure and death over the course of several days. Potential signs and symptoms include nausea, yellowing of the skin or eyes, upper right abdominal pain and general malaise. In large doses, the hydrocodone in Vicodin can also cause death by suppressing breathing, slowing heart rate and stopping the heart.
To reduce the risk of liver damage, use Vicodin exactly as directed and only with a doctor’s prescription. Tell your doctor if you have a history of liver disease or substance abuse before taking Vicodin. Monitor your intake of acetaminophen from other sources, and seek immediate medical attention if overdose is suspected. According to eMed TV, Vicodin overdose is usually treated by pumping the stomach or administering activated charcoal to prevent absorption of the medication. Do not use Vicodin if you drink more than three alcoholic drinks per day, and follow dosing directions carefully.